If you’re taking antibiotics, you are at a higher risk of developing a yeast infection. In fact, indication labels on most antibiotics have warnings about fungal infections. So, if this does happen to you, how can you treat this infection? As we know, antibiotics can interact with several medications like antiepileptic drugs, lithium, and oral contraceptives.
So, can you take antibiotics and antifungal medication at the same time?
Antibiotics and Yeast Infections
Several studies have established the connection between antibiotics and yeast infections. But, why does this happen?
The main reason why antibiotics have been so effective against viral diseases is their ability to kill bacteria. However, not all bacteria need to be killed. There are bacterial communities in our bodies that play an important part in helping us fend off Candida infections. These communities are often depleted by antibiotics, which can lead to fungal infections, especially if you take the medication for a long time.
Antibiotics and Antifungal Medication
Antifungal medications work by inhibiting the growth of new fungi and killing the existing ones. So, even if you’re taking antibiotics, you may experience instant relief when you start your antifungal treatment. However, your bacteria levels will stay low for as long as you take antibiotics, so taking these two medications together is counterproductive.
Furthermore, there is a chance that taking antibiotics and antifungal medication together may cause more damage to your kidneys than just taking antibiotics on their own.
Although there aren’t serious consequences that come from taking antibiotics and antifungal medication together, these two types of drugs can work against each other. If you’re taking antibiotics, be sure to contact your doctor before taking any other medication.